The prevalence of metoclopramide-induced tardive dyskinesia and acute extrapyramidal movement disorders.Arch Intern Med 1993; 153(12):1469-75AI
Metoclopramide hydrochloride, a neuroleptic dopamine receptor antagonist used to treat gastric ailments, is reported to cause extrapyramidal movement disorders. The goals of this study were (1) to determine the prevalence and severity of tardive dyskinesia and acute extrapyramidal movement syndromes including akathisia, acute dystonia, and drug-induced parkinsonism in metoclopramide-treated patients and (2) to compare the prevalence and severity of tardive dyskinesia in metoclopramide-treated diabetics and nondiabetics.
From a list of metoclopramide-treated patients received from the Portland (Ore) Veterans Affairs Medical Center pharmacy, 53 patients met inclusion criteria and 51 (96%) agreed to participate. Controls consisted of a convenience sample drawn from the Portland Veterans Affairs Medical Center Outpatient Clinic who were matched to subjects on age (+/- 10 years), gender, and presence or absence of diabetes. Of 61 potential controls contacted, 51 (84%) agreed to participate. Metoclopramide-treated subjects and controls were seen by a rater who was "blind" to all diagnoses and treatments. The rater performed a standardized examination used to elicit signs and symptoms of tardive dyskinesia and acute extrapyramidal movement syndromes.
The relative risk for tardive dyskinesia was 1.67 (95% confidence interval, 0.93 to 2.97), and the relative risk for drug-induced parkinsonism was 4.0 (95% confidence interval, 1.5 to 10.5). Metoclopramide-treated patients had significantly greater severity of tardive dyskinesia, drug-induced parkinsonism, and subjective akathisia than controls. Use of metoclopramide was associated with impairment in ambulation and increased use of benzodiazepines. Metoclopramide-treated diabetics had significantly greater severity of tardive dyskinesia than metoclopramide-treated nondiabetics.
Metoclopramide use is associated with a significantly increased prevalence and severity of several extrapyramidal movement disorders.